Hail, McIntosh
- When
- June 19, 2:00 PM EST
- Where
- McIntosh County, 0.69 mi N of Pine Harbor
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 31.540, -81.520
Quarter size hail was reported in Townsend, Georgia.
A weak trough of low pressure in combination with the sea breeze in a well sheared and highly unstable environment, resulted in numerous thunderstorms across southern South Carolina and southeast Georgia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CHS wrote it up.
A weak trough of low pressure in combination with the sea breeze in a well sheared and highly unstable environment, resulted in numerous thunderstorms across southern South Carolina and southeast Georgia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 19, 12:54 PM EST, 1 hour 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 154 PM EDT THU JUN 19 2008 .SYNOPSIS... A WEAK PRES PATTERN WILL PERSIST ACROSS THE REGION THROUGH FRIDAY. A STORM SYSTEM WILL PUSH INTO THE AREA OVER THE WEEKEND. HIGH PRES WILL BUILD OVER THE REGION NEXT WEEK. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... THE 14Z SURFACE MAP SHOWS THE MAIN FRONTAL BOUNDARY DRAPED ACROSS NORTHERN FL WITH A TROUGH OF LOW PRESSURE EXTENDING FROM N FL INTO SE SC. DEWPOINTS IN THE 60S/70S ALONG THIS TROUGH ARE ALLOWING FOR THE DEVELOPMENT OF A DECENT CU FIELD THIS MORNING...AND EVEN A FEW SHOWERS. AS THE SEA BREEZE DEVELOPS THIS AFTN...ISOLATED/BRIEF SHOWERS/THUNDERSTORMS ARE POSSIBLE WHICH WILL PROGRESS STEADILY INLAND THIS AFTERNOON/EVENING. THERE WILL ALSO BE AN APPROACHING SHORTWAVE TROUGH WITH ACCOMPANYING SLIGHTLY COOLER H5 TEMPS. WITH MOST MODELS AS WELL AS MOS GUIDANCE SUPPORTING AT LEAST A SLIGHT CHANCE OF SHOWERS/TSTMS...WILL UPDATE THE FORECAST ACCORDINGLY...MAINLY FOR AREAS ACROSS SE GA AND W OF HWY 17 IN SC. IN ADDITION...THE SPC HAS PUT SE GA INTO A SLIGHT RISK OF SEVERE STORMS...WHICH ONLY INCLUDES MCINTOSH COUNTY IN OUR CWA. THE MAIN HAZARDS WITH ANY STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. HIGH TEMPERATURES THIS AFTERNOON WILL RANGE FROM THE MID 80S AT THE COAST TO THE LOWER 90S INLAND. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/... EXPECT ANOTHER TRANQUIL NIGHT ACROSS THE REGION. MODEL SOUNDINGS DEPICT SOME MID LEVEL MOISTURE...BUT THIS FORECAST MINIMIZED IMPACT OF ANY STRATOCUMULUS. OF COURSE...IF CONVECTION BECOMES MORE PREVALENT THAN EXPECTED...MORE WIDESPREAD MID/HIGH LEVEL DEBRIS WILL LINGER INTO THE NIGHT. ALSO...PATCHY FOG MAY DEVELOP TONIGHT. HOWEVER...AS SUGGESTED BY 21Z SREF DEPICTION OF A 0-10 PERCENT CHANCE FOR VISIBILITY BELOW 1 MILE IMPACT SHOULD REMAIN TOO LIMITED TO JUSTIFY A MENTION OF FOG IN THIS FORECAST. LOW TEMPERATURES WILL RANGE FROM AROUND 60F WELL INLAND TO 70-75F AT THE COAST. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... MEDIUM RANGE GUIDANCE IS IN FAIRLY GOOD AGREEMENT THROUGH THE WEEKEND...WITH SOLUTIONS THEN DIVERGING WITH HANDLING OF UPPER LEVEL PATTERN NEXT WEEK. MODEL GUIDANCE IS UNANIMOUS IN KEEPING UPPER TROUGHING IN PLACE OVER THE REGION THROUGH THE WEEKEND...WITH LATEST GUIDANCE NOW BEGINNING TO SUGGEST THAT UPPER TROUGHING MAY HOLD THROUGH EARLY NEXT WEEK. UPPER FLOW IS THEN EXPECTED TO BECOME ZONAL OR EVEN PREDOMINANTLY RIDGING BY THE MIDDLE OF NEXT WEEK. AT THE SURFACE...HIGH PRESSURE WILL BEGIN TO LOSE ITS GRIP ON THE REGION FRIDAY AND FRIDAY NIGHT AS A STORM SYSTEM BEGINS TO APPROACH THE REGION FROM THE WEST. THIS STORM SYSTEM IS EXPECTED TO TRACK THROUGH THE REGION SATURDAY THROUGH SUNDAY...THEN OFF THE COAST AND INTO THE ATLANTIC SUNDAY NIGHT. HIGH PRESSURE IS THEN EXPECTED TO BUILD BACK INTO THE AREA FOR THE BEGINNING OF THE UPCOMING WORK WEEK. DEEP MOISTURE IS EXPECTED TO REMAIN WEST AND SOUTH OF THE REGION FRIDAY...AND THIS SHOULD LIMIT POTENTIAL FOR SHOWER AND THUNDERSTORM DEVELOPMENT ACROSS THE AREA. WITH UPPER TROUGHING IN PLACE...SEA BREEZE PUSHING INLAND...AND PLENTY OF SURFACE HEATING EXPECTED...CAN/T RULE OUT A STRAY SHOWER OR THUNDERSTORM HOWEVER...SO WILL CONTINUE TO MENTION SLIGHT CHANCE POPS ACROSS THE AREA. ANY SHOWERS OR THUNDERSTORMS SHOULD DIMINISH QUICKLY FRIDAY EVENING WITH DRY CONDITIONS THAN ANTICIPATED OVERNIGHT. DEEP MOISTURE WILL OVERSPREAD THE REGION SATURDAY THROUGH SUNDAY AS THE STORM SYSTEM TRACKS THROUGH THE SOUTHEAST UNITED STATES...AND WILL CONTINUE WITH HIGH END CHANCE POPS THROUGH THE PERIOD. THE STORM SYSTEM AND DEEP MOISTURE WILL SHIFT OFF THE COAST AND INTO THE ATLANTIC SUNDAY NIGHT...AND EXPECT RAIN FREE CONDITIONS TO PREVAIL. DESPITE DEEP MOISTURE EXITING THE REGION...WITH UPPER TROUGHING NOW BEGINNING TO LOOK LIKE IT MAY HOLD THROUGH TUESDAY AND PERHAPS LONGER...CAN/T RULE OUT A SHOWER OR THUNDERSTORM DURING THE AFTERNOON OR EVENING HOURS. THEREFORE...WILL CONTINUE TO MENTION SLIGHT CHANCE POPS MONDAY THROUGH WEDNESDAY FOR AFTERNOON/EVENING SEA BREEZE CONVECTION. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... VFR CONDS TO PREVAIL THROUGH THE PERIOD AT BOTH TERMS OUTSIDE OF ANY ISO SH/TSTMS THIS AFTN/EVE AND FOG LATE TONIGHT. EXPECT THE DEVELOPING SEA BREEZE TO KEEP MOST OF THE ACTIVITY W OF THE TERMS THIS AFTN/EVE. CB GROUPS SHOULD COVER THIS FOR NOW AND WILL MONITOR RADAR TRENDS FOR POSSIBLE AMENDMENTS. PLENTY OF LOW- LEVEL MOISTURE AND LIGHT WINDS WILL ALLOW FOG TO RE-DEVELOP AGAIN LATE TONIGHT. EXTENDED AVIATION OUTLOOK...OCCASIONAL MVFR OR LOWER CONDITIONS MAY DEVELOP IN SHOWERS/THUNDERSTORMS FRI THROUGH SUN. && .MARINE... CONDITIONS WILL REMAIN WELL BELOW SMALL CRAFT ADVISORY THRESHOLDS THROUGH TONIGHT. E/SE WINDS WINDS WILL PREVAIL TODAY...AND S/SE WINDS ARE EXPECTED TONIGHT. STRONGEST WINDS...IN THE 10-15 KNOT RANGE...WILL OCCUR WITH THE SEA BREEZE THIS AFTERNOON/EARLY EVENING. SEAS WILL RANGE FROM 1-2 FT WITHIN NEARSHORE WATERS TO 2-3 FT ACROSS THE OUTER GA WATERS. HIGH PRESSURE WILL BEGIN TO LOSE ITS INFLUENCE OVER THE REGION FRIDAY AND FRIDAY NIGHT AS A STORM SYSTEM BEGINS TO APPROACH THE AREA FROM THE WEST. THIS STORM SYSTEM WILL TRACK THROUGH THE SOUTHEAST UNITED STATES SATURDAY THROUGH SUNDAY. HIGH PRESSURE WILL BUILD BACK INTO THE ARE FOR EARLY NEXT WEEK. COULD SEE A DECENT NOCTURNAL SURGE OVER THE WATERS BOTH FRIDAY NIGHT AND ESPECIALLY SATURDAY NIGHT...BUT WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY THRESHOLDS FRIDAY THROUGH MONDAY. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. MARINE...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 409 AM EDT THU JUN 19 2008 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-201000- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER- BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- 409 AM EDT THU JUN 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. STRONG THUNDERSTORMS...A STORM SYSTEM WILL APPROACH THE SOUTHEASTERN UNITED STATES ON SATURDAY. THE STORM SYSTEM IN COMBINATION WITH THE AFTERNOON SEA BREEZE AND AN UNSTABLE AIRMASS MAY LEAD TO A FEW STRONG AND POTENTIALLY SEVERE THUNDERSTORMS ACROSS SOUTHERN SOUTH CAROLINA AND SOUTHEAST GEORGIA. THE MAIN HAZARDS FROM THE STRONGEST STORMS THAT DEVELOP WOULD BE GUSTY WINDS...SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 1211 PM EDT THU JUN 19 2008 SCZ044-045-050-191700- BERKELEY-CHARLESTON-DORCHESTER- 1211 PM EDT THU JUN 19 2008 ...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY...DORCHESTER COUNTY AND CHARLESTON COUNTY THROUGH 100 PM EDT... AT 1209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND GUSTY WINDS OF 30 TO 40 MPH. THIS STORM WAS LOCATED NEAR NORTH CHARLESTON...OR ABOUT 7 MILES NORTH OF CHARLESTON...AND WAS NEARLY STATIONARY. AREAS IN AND AROUND CAINHOY...CHARLESTON...CHARLESTON AIRPORT... COLLEGE PARK...DANIEL ISLAND...GOOSE CREEK...HANAHAN...LADSON...NORTH CHARLESTON...SANGAREE...SUMMERVILLE...WANDO AND WEST ASHLEY WILL BE IMPACTED THROUGH 100 PM EDT. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH. BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM WARNING IS ISSUED FOR YOUR LOCATION. PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS AND POWER LINES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 150 PM EDT THU JUN 19 2008 GAZ101-SCZ047-048-051-191815- BEAUFORT-COASTAL JASPER-EFFINGHAM-INLAND JASPER- 150 PM EDT THU JUN 19 2008 ...STRONG THUNDERSTORMS WILL IMPACT EFFINGHAM COUNTY...BEAUFORT COUNTY AND JASPER COUNTY THROUGH 215 PM EDT... AT 142 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING 1/2 INCH HAIL...AND GUSTY WINDS OF 35 TO 45 MPH. THIS STORM WAS LOCATED NEAR MORGAN...OR ABOUT 13 MILES SOUTHWEST OF RIDGELAND...MOVING EAST AT 11 MPH. AREAS IN AND AROUND HARDEEVILLE...JASPER AND PURYSBURGH WILL BE IMPACTED THROUGH 215 PM EDT. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH. BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM WARNING IS ISSUED FOR YOUR LOCATION. PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS AND POWER LINES.
The Jacksonville radar (KJAX), 119 km away, was scanning. The volume nearest the first event began at 18:58 UTC.
8 hail, 5 thunderstorm wind, 1 tornado. Local standard time, as filed.
Quarter size hail was reported in Townsend, Georgia.
Law enforcement reported quarter size hail on Fort McAllister Road, in Richmond Hill, South Carolina.
Power lines were reported down on MLK Boulevard by the Savannah Dispatch.
Power lines were reported down in Savannah, Georgia.
Quarter to half dollar size hail was reported in Meridian, Georgia.
A tree was reported down in the backyard of a residence and damaged the home on Queensbury Street in Savannah, Georgia. Large branches were also reported down.
Nickel to quarter size hail was reported in Richmond Hill, Georgia.
The National Weather Service Office in Charleston, South Carolina completed a damage survey in Chatham county Georgia and determined that an EF-1 Tornado occurred. The Tornado developed around 3:37 pm just north of the intersection of Montgomery Cross Road and the Harry Truman Parkway and traveled south-southwest just west of the Harry Truman Parkway for aproximately 3/4 of a mile before lifting. The maximum width of the Tornado was about 100 yards, and maximum sustained winds were estimated at 90 to 100 mph. This Tornado damaged a fire station and uprooted and snapped off numerous trees.
The vast majority of the damage was caused by at least 5 strong downbursts. In general, fairly widespread damage occurred from the Bacon Park Golf Course starting around 3:32 pm and ended near the intersection of Ferguson Avenue and Route 204 around 3:45 pm. South and southeast of this intersection and north of the Bacon Park Golf Course damage was much more sporadic. In this concentrated damage area, damage was up to 2.5 miles wide. Downburst winds knocked the steeple off a church and knocked down or snapped off thousands of trees. Tree limbs and large branches damaged 40 to 50 homes, with about a dozen of the homes sustaining major damage. Trees or large limbs fell on and destroyed about a dozen vehicles. The winds knocked down power poles and power lines, resulting in thousands of people without power. In addition, shingle and siding damage was also observed on the some of the homes.
One of the areas of most significant damage occurred in the Lake View Subdivision just west of Ferguson Avenue. In this area downburst winds snapped off or uprooted numerous trees. Trees or large branches fell on at least a dozen homes, several homes sustained shingle or minor roof damage. One of the homes was deemed uninhabitable after a tree fell through it. Wind speeds in this area were estimated to be 80 to 90 mph.
Another area of significant damage occurred at a Gun Club between Ferguson Avenue and Harry Truman Parkway. In this area, strong winds destroyed a building and tossed an outbuilding about 30 yards. In addition, numerous large trees were snapped off or uprooted, with one tree landing on and damaging another building. Wind speeds in this area were estimated to be 90 to 100 mph.
A trained weather spotter reported penny size hail in Keller, Georgia.
A trained weather spotter reported nickel size hail on the south side of Savannah, Georgia.
A trained weather spotter estimated a 60 mph wind gust associated with a thunderstorm.
Dime to quarter size hail was reported on Largo Drive in Savannah, Georgia.
Golf ball size hail was reported in Savannah, Georgia.
A large tree limb fell on a carport and put a 3 inch hole in the roof of a home.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2008Every state in 2008This day in weather historyThe tornado archive for Georgia, 2008Warnings in Georgia, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 118769, 118770, 118780, 118781, 118771, 118782, 118773, 118778, 118774, 118775, 118784, 118776, 118785, 118783.